Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Omaha, NE

April 28, 2022Platte County, Nebraska

NWS Omaha, NE issued this flash flood warning at Apr 28, 2022, 8:01 PM CDT for Platte County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2022, 8:01 PM CDT (01:01 UTC)
Expired
Apr 28, 2022, 11:00 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Platte County, NE

The radar

The Omaha radar (KOAX), 91 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:56 PM CDTHEAVY RAIN 5.5Tarnov, NE
Apr 28, 9:00 PM CDTFLASH FLOODPlatte Center, NEREPORTS OF FLOODED ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS53 KOAX 290101
FFWOAX
NEC141-290400-
/O.NEW.KOAX.FF.W.0002.220429T0101Z-220429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley NE
801 PM CDT Thu Apr 28 2022

The National Weather Service in Omaha/Valley has issued a

* Flash Flood Warning for...
  Northeastern Platte County in northeastern Nebraska...

* Until 1100 PM CDT.

* At 801 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Platte Center, Tarnov, Circle H Trailer Park, Lake North Babcock 
  Campground and Shell Creek Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4148 9725 4150 9756 4160 9758 4167 9754
      4166 9739 4163 9725

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

CA
2 follow-up statements
969 
WGUS73 KOAX 290159
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley NE
859 PM CDT Thu Apr 28 2022

NEC141-290400-
/O.CON.KOAX.FF.W.0002.000000T0000Z-220429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte NE-
859 PM CDT Thu Apr 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR NORTHEASTERN PLATTE COUNTY...

At 859 PM CDT, emergency management reported flooded roads just west 
of Platte Center. Between 4 and 6 inches of rain have fallen. The 
expected rainfall rate is 1 to 2 inches in 1 hour. Additional 
rainfall amounts of 1 to 3 inches are possible in the warned area. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Platte Center, Tarnov, Circle H Trailer Park, Lake North Babcock 
  Campground and Shell Creek Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4148 9725 4150 9756 4160 9758 4167 9754
      4166 9739 4163 9725

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

CA
757 
WGUS73 KOAX 290356 RRA
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley NE
1056 PM CDT Thu Apr 28 2022

NEC141-290406-
/O.EXP.KOAX.FF.W.0002.000000T0000Z-220429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte NE-
1056 PM CDT Thu Apr 28 2022

...FLASH FLOOD WARNING AT 11 PM CDT THIS EVENING FOR NORTHEASTERN 
PLATTE COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...

Much of the heavy rain has ended, but flooding remains a threat, so 
the Flash Flood Warning has been replaced with a Flood Warning.

LAT...LON 4148 9725 4150 9756 4160 9758 4167 9754
      4166 9739 4163 9725

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 6:35 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 28, 6:35 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Thu Apr 28 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 415 PM CDT Thu Apr 28 2022

At 415 PM, the most notable features were the ongoing
thunderstorms in northeast Nebraska, a marketable increase in the
cumulus field over the last 3 hours and a stationary frontal
boundary just northwest of Norfolk. Surface observations suggest
good convergence along the boundary and this was seconded by the
strong 925 mb frontogenesis indicated by the SPC Mesoanalysis.
Otherwise winds were out of the southeast, surface dewpoints had
inched back into the mid 50s and temperatures were in the upper
70s and lower 80s.

Thunderstorm Potential this Evening and Tonight:

The main challenge with the forecast tonight is the timing and
location of thunderstorm activity. Given the current location of
front across northeast Nebraska, the ongoing convection, and
strong 925 mb frontogenesis, the most likely scenarios is that
thunderstorms will increase in coverage along a line from Grand
Island to Norfolk between now and 6 PM. Storms should then
gradually drift southeast and could affect the Omaha or Lincoln
Metros between 11 PM this evening and 6 AM Friday. Given the
scatter shot nature of the CAM output today, this scenario relies
on the more frequent HRRR updates and current observational trends.
Sounding profiles suggest a multicellular storm mode, with a few
embedded supercells possible. The primary threats should be hail
to size of quarters and/or locally heavy rainfall. Though with
Flash Flood Guidance values of 2 inches or more, it will take a
solid training event to generate and flooding concerns.

A More Significant Severe Thunderstorm Risk Friday Evening:

The severe weather threat will increase through the day on Friday
as a strong storm system moves into the Plains. Strong southerly
WAA and moisture advection during the day on Friday should
increase instability from eastern Texas to eastern Nebraska.
Meanwhile it looks like low level cloud cover should keep our
region largely capped through the day, limiting our shower and
thunderstorm chances to whatever is left from tonight. The same
probably won't be true in western Nebraska where storms should be
ongoing Friday morning near a surface trough. As we advance
towards the evening, the risk for severe weather will increase
significantly as as surface low and front/dryline advance through
central and eastern Nebraska. Forecast soundings, hodographs and
shear profiles, and the CAMS generally favor a line of storms.
Within any line there could be embedded supercells. The primary
hazards are expected to be hail of golf ball size or larger,
damaging winds in excess of 65 mph and possibly a couple
tornadoes. The peak period for severe weather is expected to be
between 7 PM and 11 PM.

The Weekend and Early Next Week:

The surface low will move through Iowa and Wisconsin very slowly
over the weekend. As this occurs it will open the door for another
round of strong northwest winds on the backside of the low
Saturday. The NBM 4.1 peak wind gust probabilities would suggest
peak wind gusts in the 40 to 60 mph range (10th to 90th
percentile). This looks to be supported by the deterministic
guidance which suggest 850 mb winds of 45 to 60 kts. Winds toward
the higher end of this range are most likely in northeast
Nebraska. Wrap around rain shower activity should accompany the
winds on Saturday and storm total rain amounts (Friday & Saturday)
of 0.50 to 1.50 inches are possible. A Wind Advisory is likely
Saturday (>90% chance) and a High Wind Warning could be needed
(~40% chance).

It won't be quite as windy on Sunday (sustained 10 to 20 mph with
gusts up to 35 mph), and any lingering rainfall should end in the
morning as the surface low drifts east. Another storm system
could bring more rainfall to the region by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 629 PM CDT Thu Apr 28 2022

Scattered showers and thunderstorms are the primary concern
through tonight with lowering ceilings and potential for drizzle
through much of Friday. Any storms tonight may produce hail up to
the size of quarters with pockets of very heavy rainfall. IFR to
LIFR conditions are expected at all sites through much of Friday
through the end of the TAF period. Just beyond this TAF period,
strong to severe thunderstorms are possible Friday night but more
on that in later issuances.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...Kern
Hazardous weather outlook, Apr 28, 4:35 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
435 PM CDT Thu Apr 28 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
435 PM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Scattered thunderstorms are expected tonight and Friday. A couple
storms could produce quarter size hail or locally heavy rainfall
tonight. A significantly greater severe weather risk will arrive
in the region Friday evening between 7 PM and 11 PM. During this
period, storms may produce damaging winds in excess of 65 mph and
ping pong ball or larger hail. A couple brief tornados are also
possible. Widespread rainfall totals of 0.25 to 1.00 inches are
expected, with isolated totals over 2 inches.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Strong northwest winds, gusts up to 60 mph in northeast Nebraska,
are possible Saturday. Additional rainfall totals of 0.10 to 0.50
inches can also be anticipated Saturday.

Thunderstorm activity may return to the region Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

In the hours before

Local storm report, Apr 28, 6:49 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             PLATTE CENTER           41.54N 97.49W
04/28/2022  E1.25 INCH       PLATTE             NE   TRAINED SPOTTER

&&

CA
Local storm report, Apr 28, 6:51 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
651 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PLATTE CENTER           41.54N 97.49W
04/28/2022  E1.00 INCH       PLATTE             NE   EMERGENCY MNGR

&&
Local storm report, Apr 28, 6:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             LINDSAY                 41.70N 97.69W
04/28/2022  M0.70 INCH       PLATTE             NE   EMERGENCY MNGR

0653 PM     HAIL             PLATTE CENTER           41.54N 97.49W
04/28/2022  M1.75 INCH       PLATTE             NE   EMERGENCY MNGR

&&
Local storm report, Apr 28, 7:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             2 NE PLATTE CENTER      41.56N 97.46W
04/28/2022  E1.25 INCH       PLATTE             NE   PUBLIC

            PICTURE ON SOCIAL MEDIA OF HAILSTONES LARGER
            THAN A QUARTER, BUT SMALLER THAN A GOLF
            BALL.

&&

CA
Local storm report, Apr 28, 7:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             MONROE                  41.47N 97.60W
04/28/2022  E0.70 INCH       PLATTE             NE   TRAINED SPOTTER

&&

CA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:28 PM CDTSevere Thunderstorm WarningOAXPlatte47 min
Apr 28, 8:16 PM CDTSevere Thunderstorm WarningOAXPlatte44 min
Apr 28, 9:14 PM CDTFlash Flood WarningOAXPlatte106 min
Apr 28, 9:44 PM CDTAreal Flood WarningOAXMadison, Platte13 hr
Apr 28, 10:11 PM CDTSpecial Weather StatementOAXSeward64 min
Apr 28, 10:31 PM CDTSpecial Weather StatementOAXGage44 min
Apr 28, 10:34 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline41 min
Apr 28, 10:56 PM CDTAreal Flood WarningOAXPlatte19 hr
Apr 28, 11:09 PM CDTSpecial Weather StatementOAXLancaster66 min
Apr 28, 11:18 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe57 min
Apr 29, 11:23 AM CDTRiver Flood WarningOAXPlatte10 hr
Apr 29, 3:44 PM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more30 hr
Apr 29, 6:09 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline66 min
Apr 29, 6:31 PM CDTSpecial Weather StatementOAXBoone29 min
Apr 29, 6:46 PM CDTAreal Flood AdvisoryOAXGage, Jefferson4 hr
Apr 29, 6:57 PM CDTTornado Warning Tornado observedOAXGage, Jefferson33 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.